Georgia, 2004Damaging Winds in Georgia, August 5, 2004
August 5, 2004 · NWS CHS · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 5, 1:40 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 5, 1:40 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EDT THU AUG 5 2004
.SHORT TERM /TONIGHT AND FRIDAY/...STRONG COLD FRONT CURRENTLY
CROSSING THE APPALACHIAN MOUNTAINS WILL ARRIVE AROUND MIDNIGHT
TONIGHT. A FEW SHOWERS ARE POPPING UP IN THE MOIST AND SLIGHTLY
UNSTABLE ATMOSPHERE AHEAD OF THE FRONT. WILL CONTINUE WITH 20-30
PERCENT POPS THROUGH MIDNIGHT. WILL SEE TEMPS COOLER THAN THIS
MORNING BY ABOUT 2-3 DEGREES. MUCH BETTER COOLING WILL TAKE PLACE
DURING THE DAY TOMORROW...WITH TEMPS AS MUCH AS 8 DEGREES COOLER.
DEW POINTS WILL ALSO BE MUCH LOWER...ON THE ORDER OF 10 DEGREES
LOWER...WHICH WILL TRANSLATE INTO A VERY COMFORTABLE AFTERNOON.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...COLD AIR ADVECTION WILL
CONTINUE THROUGH SATURDAY AFTERNOON AS HIGH PRESSURE BUILDS IN OVER
THE OHIO VALLEY EAST INTO THE CAROLINAS. ON FRIDAY NIGHT...RECORD
LOWS LOOK TO REMAIN INTACT AT CHS AND SAV...BUT COULD BE IN JEOPARDY
IN DOWNTOWN CHARLESTON AS THE CAA CONTINUES UNDER A N-NE WIND OF
AROUND 5-10 MPH WHICH WILL PUSH THE COOL AIR ALL THE WAY TO THE
BEACH FRONTS OF SC. ON SUNDAY AND MONDAY...THE REMNANTS OF TD 2 WILL
BEGIN TO AFFECT THE GA COASTAL WATERS IN THE FORM ON AN INVERTED
TROUGH OF LOW PRESSURE AND INCREASING MOISTURE. HAVE INTRODUCED
SLIGHT CHANCE POPS TO THE GA WATERS AS A RESULT OF THIS FEATURE.
FARTHER NORTH...DRY AIR WILL PERSIST AS HIGH PRESSURE REMAINS OVER
THE MID-ATLANTIC. ANY PRECIP SHOULD HOLD OFF UNTIL AT LEAST
WEDNESDAY AS THE HIGH BREAKS DOWN ALLOWING A WEAK COLD FRONT TO
APPROACH THE AREA.
&&
.LAKE WINDS...STRONG MIXING IN AND AROUND LAKE MOULTRIE TOMORROW
SHOULD RESULT IN WINDS OF 15-25 KT WITH OCCASIONAL HIGHER GUSTS. WL
GO WITH A LAKE WIND ADVISORY FROM 8AM-4PM FRI.
&&
.MARINE...CDFNT IS ON SCHEDULE TO PUSH OFF THE COAST TNGT BRINGING A
DRAMATIC INCR IN WNDS AND SEAS CLOSER TO SUNRISE. IMPRESSIVE CAA IN
THE WAKE OF THE FNT COUPLED WITH WARM WATER TEMPS WILL RESULT IN
FAVORABLE STATIC STABILITIES FOR STRONG MIXING. FCST SOUNDINGS
SUGGEST FREQUENT GUSTS AOA 25 KT ARE LIKELY...ESP OVR THE SC WATERS
AND THE GA OFFSHORE WATERS FRI MRNG. WL MAINTAIN HIGHLIGHTS FOR SCA
CONDITIONS PSBL FRI FOR ALL BUT THE GA NEARSHORE WATERS WHERE WNDS
AND SEAS WILL LIKELY FALL JUST SHORT OF SCA CRITERIA. MIXING
PROFILES OVR THE CHARLESTON HARBOR ALSO SUGGEST SCA CONDITIONS WILL
BE MET...AT LEAST IN FREQUENT GUSTS.
WNDS WILL BEGIN TO SLOWLY SUBSIDE FRI AFTN AS THE BULK OF THE CAA
PUSHES WELL OFFSHORE. A SLOW ONSHORE FLOW WILL RETURN OVER THE
WEEKEND. GFS WANTS TO BRING THE REMNANTS OF TD 2 ACROSS THE WTRS
EARLY NEXT WEEK. LOW CONFIDENCE ON THIS SCENARIO BUT HAVE BACKED
WINDS MORE NELY CLOSER TO THE END OF THE FCST PERIOD.
&&
.AVIATION...POCKETS OF HZ WILL LIKELY KEEP THE CHARLESTON TERMINAL
IN MARGINAL MVFR VSBYS FOR THE NEXT SEVERAL HRS. A SHARP WIND SHIFT
WITH THE CDFNT WL MOVE THROUGH THE CHS TERMINAL AROUND 05-06Z AND
THE KSAV TERMINAL 07-08Z. BEST CONVECTIVE PARAMETERS WILL REMAIN N
INTO NC AND NRN SC...BUT A BROKEN LINE OF TSRA MAY ACCOMPANY THE FNT
ITSELF LATER TONIGHT. KEPT A PROB30 AT KCHS BUT KEPT NO MENTION OF
TSRA AT KSAV. MAY SEE MARGINAL LLWS AFTER SUNSET WITH AN INCRG PRE-
FRONTAL LLJ BUT RELATIVE SPEEDS WILL LIKELY FALL JUST SHORT OF LLWS
CRITERIA. GUSTY WNDS LIKELY FRI MRNG ONCE MIXING COMMENCES.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE FRIDAY SCZ045.
MARINE...NONE.
&&
JR/ST
Hazardous weather outlook, Aug 5, 4:27 AM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
527 AM EDT THU AUG 5 2004
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-060930-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
527 AM EDT THU AUG 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.EXCESSIVE HEAT...HEAT INDEX VALUES WILL REACH AROUND 105 DEGREES
THIS AFTERNOON...WITH SOME LOCATIONS NEAR 108 DEGREES. PLEASE REFER
TO THE SPECIAL WEATHER STATEMENT ISSUED EARLY THIS MORNING FOR
ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.LAKE WINDS...THE WINDS ACROSS LAKE MOULTRIE WILL INCREASE TO NEAR 20
KNOTS FRIDAY MORNING BEHIND A COLD FRONT. THUS...A LAKE WIND ADVISORY
MAY BE REQUIRED. PLEASE REFER TO THE LATEST RECREATIONAL FORECAST FOR
ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 5, 9:13 AM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1013 AM EDT THU AUG 5 2004
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-052130-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
1013 AM EDT THU AUG 5 2004
...AFTERNOON HEAT INDEX AROUND 105 THIS AFTERNOON...
THE COMBINATION OF HIGH TEMPERATURES IN THE MID AND UPPER 90S THIS
AFTERNOON...WITH MODERATE LEVELS OF HUMIDITY...WILL PRODUCE A HEAT
INDEX NEAR 105 DEGREES FOR A FEW HOURS THIS AFTERNOON. LOCATIONS
CLOSER TO THE COAST...FROM JAMESTOWN SOUTH THROUGH NORTH
CHARLESTON...BEAUFORT...SAVANNAH AND DARIEN...COULD EVEN SEE A HEAT
INDEX NEAR 108 DEGREES.
ALTHOUGH THE BEACHES WILL SEE A SEA BREEZE DEVELOPING THIS
AFTERNOON...TEMPERATURES THERE WILL BE AROUND 90 WITH HIGH LEVELS OF
HUMIDITY. THUS...LITTLE RELIEF CAN BE ANTICIPATED AT THE COAST.
IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...AVOID PROLONGED EXPOSURE
OR STRENUOUS ACTIVITIES. YOUR BODY CAN LOSE UP TO A GALLON OF WATER
AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF NON-CAFFEINATED...
NON-ALCOHOLIC FLUIDS. WEAR LIGHT-WEIGHT CLOTHES...WEAR A HAT TO
SHIELD YOURSELF FROM THE SUN AND USE SUN SCREEN TO REDUCE THE
POTENTIAL FOR SUNBURN.
THE EXCESSIVE HEAT AND HUMIDITY WILL MAKE A DANGEROUS SITUATION FOR
INDIVIDUALS IF PROPER PRECAUTIONS ARE NOT TAKEN. EXCESSIVE HEAT KILLS
PEOPLE BY TAKING THE HUMAN BODY BEYOND ITS ABILITY TO COOL ITSELF. IN
A NORMAL YEAR...APPROXIMATELY 175 PEOPLE DIE FROM EXPOSURE TO
EXCESSIVE HEAT.
Thunderstorm Wind, Bulloch
- When
- August 5, 3:10 PM EST to 3:15 PM EST
- Where
- Bulloch County, 1 mi SW of Stilson to 1 mi E of Stilson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.320, -81.567
Thunderstorm winds knocked down trees on to Highway 80.
Thunderstorm Wind, Chatham
- When
- August 5, 4:44 PM EST to 4:50 PM EST
- Where
- Chatham County, 2 mi S of Ft Screven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.967, -80.933
Thunderstorm winds knocked down trees and power lines across Tybee Island.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, August 5, 20041 death · 1 event
- Flash Flood and Hail in Georgia, August 5, 2004$196,000 · 1 in hail · 11 events
- Flash Flooding in Colorado, August 5, 2004$200,000 · 5 events
- Damaging Winds in Mississippi, August 5, 2004$26,000 · 60 kt wind · 6 events
- Damaging Wind in Louisiana, August 5, 2004$25,000 · 59 kt wind · 1 event
- Damaging Winds in Montana, August 5 to 6, 200457 kt wind · 8 events
- Heavy Rain in Kansas, August 5, 20044 events
- Hail in Montana, August 5, 20041.5 in hail · 4 events
- Flash Flooding and Flood in Colorado, August 5 to 7, 20043 events
- Flash Flood and Hail in North Carolina, August 5, 20040.88 in hail · 3 events
- Hail in Montana, August 5, 20040.75 in hail · 3 events
- Damaging Winds in Idaho, August 5, 200454 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422535, 5422534.